Friday, October 14, 2011

October Clinic

Woo Hoo! I'm updating in a timely fashion...I'm so proud of myself.
Clinic was exhausting this month. It always is for me though. You seem more annoyed by the inconvenience of having to drive "all the way a million trillion minutes to salt lake." You tell me every time clinic rolls around again that you wish I could just give you your chemo at home..."you've done it before" you say. As much anxiety and exhaustion as it gives me to go, I am actually glad for the visits. It is comforting to know you are getting thoroughly checked out. Its also comforting to know exactly where your blood counts are at and that you are still cancer free!
Getting chemo and still smiling!!

There seem to have been a lot of changes lately. I have found that I am not a big fan of change. Shocking.

First of all, they have upped your chemo the last 3 clinic visits! This is because your counts have been high. The first time they added one MTX pill per week. The second time they added 1/2 pill of 6mp per week, and then this time they added 1/2 pill of 6mp to  4 more days per week. Your new chemo schedule is as follows:

Mon-Fri:  1 1/2 6mp
Thursday: 6 Mtx (in addition to 6mp)
Sat.-Sun: 1 6mp

Then the regular 5 day pulse of steroids every 4 weeks.  Ugh.

You used to be taking Septra also every Mon and Tues. but you have had a yucky rash on your face for months. After much insistence on my part, the docs agreed it could be the Septra causing the rash and they agreed to try something different. Because you still have to have a preventative antibiotic (and because they didn't want you to have to take anything for the full 4 weeks between visits) we tried an IV antibiotic called Pentam (Pentamadine). The down sides are that it takes an hour to administer, and it has a very high risk for severe allergic reaction. I wasn't thrilled but they watched you close and you did well. There are other side effects also. Loss of appetite, nausea, diarrhea, pale skin. All of which you had for several days following. Since the rash was gone I was going to request we switch to another option, which is a daily oral med, but the docs wanted Pentam one more time. They said if the rash is still gone next time we can switch then.

You look so tiny pushing this pole!

I debated which to do, but I think the idea of the daily oral is better. I didn't like the Pentam. When I can watch your body react to the meds as you get them...it freaks me out. Its like I can physically see the meds hit your little body. As the infusion goes on I can see your skin start to flush, then you get really sleepy, then your eyes get all watery....By the time its over you look like you've just run a marathon. I hate it. Your body doesn't react that obviously to the chemo!! Anyway... you haven't been eating, and your skins all pale....I hate cancer.

So, now I'm nervous. Not so much about the antibiotic as the new chemo doses. They like to keep your ANC between 500 and 1500ish. The last 2 months they were in the low to mid 2 thousands so they added a little chemo. This month they were only 1600 and they added, what I think is, quite a bit of chemo. So, my worry is that in 2 weeks(when your levels are rechecked)  your ANC will have tanked, you'll have to go off all chemo,  and you will get some random flu bug and we will get admitted to the  hospital because your counts are so low. BUT, since this is the first time this has happened, I have decided to trust the docs this time...if what I fear happens then I will have to put my foot down next time they want to up chemo more than I think we should. I hope I'm worrying for nothing.

Well, as usual, you are perfectly amazing and awesome. Such a trooper. We decided to walk over and pick up your prescriptions from the pharmacy this morning. I got the double stroller out, but you insisted on riding your bike. To be honest, I didn't think you could do it. Its about a 1/2 mile away. Making it a full mile round trip. I figured you could make it there, but worried about the return trip. I don't know why...you did both ways with not a word of complaint!! How do you do it?
Best "two-wheeler" rider ever!!

You have also had a cough for the last 6 weeks or so. It just WILL NOT go away. I brought it up with the docs yesterday and they said it sounds like asthma. Awesome. So, we got a prescription for an inhaler to try for the month. If it helps the cough, we know its asthma (or some kind of Restrictive Airway Disease) and will decide on what to do from there. I don't know how I feel about this.

I do know one thing...I love you. I am so inspired by your attitude. Your desire to "push through" when you aren't feeling good, your love of preschool and learning in general. Your just amazing weemers.



Then on Thursday (before clinic) we got to go on your first field trip ever! It was to the Syracuse fire station and you were THRILLED!! It was especially special because Ry's daddy was working that day and got to do the field trip. It was really neat...they talked a lot about what to do in case of a fire and you have been talking about it ever since! At the end they gave your class Jr Firefighter badges (stickers) that you proudly wore to your clinic apt. You said, "Everyone at my doctors is going to see my badge and ask me where I got it. Then I'm going to say I got it at my field trip to the fire station, and they are going to be so excited and jealous." The funny thing is you were right on. Everyone DID ask about it, and you did talk every ones ear off about it. It was so cute!

Today, Friday, was Ry's birthday! You are now "twinner 5's" as you say. And on this special day of Ryan's birth I feel like I should share how much she means to us. Not just you, but our whole family. I have said it before, but I cant say it enough. WE LOVE HER! She has had an unconditional love for you during the good and especially the bad times. I will never forget how sweet and patient she was with you when you were at the peak of your steroid side effects, and could be down right mean. Or when she would lay there for hours and let you play doctor on her and "access her port". Or when you lost your hair and she came and watched you get it shaved...how she BEGGED me to shave hers too so you guys could be twinners!  She always seemed to know how to act and what to say when she came over. She just "got you". Not only that but she was a wonderful distraction. You always knew you could play with her no matter how you were feeling and Ryan would adjust her play to how you were feeling. Still today she continues to be a joy every time she comes bursting into a room talking every ones ear off, and sharing every thought that comes into her sweet little mind. The way she cant get enough of anything...especially if it tastes good, and the way she lets you tease her then says..."your joking!!" We LOVE everything about her, and her bubbly zest for life! THANK YOU RYAN for being such a good friend to my wee mee!! We love you Ry, and wish you the bestest birthday ever!


3 comments:

  1. clinic is exhausting!!!

    we are going through the septra/pentamidine/dapsone drama, too. they switched her from septra to dapsone because of low counts and then after 4 days on dapsone, she had a super scary reaction to it and they said absolutely no more of it. so now on thursday when we go to clinic we are going to do the IV pentam. i'm really nervous for it. i don't like having that be the only option left. boo. :(

    i hope dapsone goes well for you guys and you can get off of the iv pentam. it sounds absolutely awful from all accounts that i've heard. dani's little boy, chase, is on dapsone and it is working great - no problems. i guess elena just had the "rare, but serious" reaction in this case. good luck! let us know how it goes!

    ReplyDelete
  2. I hope she gets through this. There is an upside with getting such a difficult disease when you're a kid : It makes you strong and resilient from a very early age, without nearly as much psychological suffering as if it happened older. You'll notice that your kid is acting and thinking differently from other kids, that's from the wisdom that the disease has forced her to gain.
    It's both a curse and a blessing.
    Good luck to you.

    ReplyDelete